Ohio, 2024

Hail in Ohio, June 17, 2024

June 17, 2024 · NWS IWX · 1 event in 1 county or zone

A lingering outflow from storms earlier in the day over Illinois was the focus for storms over Indiana, Michigan and eventually northwest Ohio. Severe weather reports in Ohio was limited to 1 inch hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

A lingering outflow from storms earlier in the day over Illinois was the focus for storms over Indiana, Michigan and eventually northwest Ohio. Severe weather reports in Ohio was limited to 1 inch hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jun 17, 6:22 AM EST, 27 minutes earlier. Its key messages:

  • There are nearly daily low chances for showers and thunderstorms this week, especially in the afternoon and evening hours. Expect coverage to be widely scattered.
  • Excessive Heat Warnings and Advisories are in effect due to an extended period of hot and humid conditions. Max heat indices this week will range from around 95 to 105, with the highest values in the warning area and in urban locations. Overnight lows in the 70s will provide little relief from the heat. High temperatures will be in the upper 80s and 90s.
Area forecast discussion, Jun 17, 6:22 AM EST, 27 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
722 AM EDT Mon Jun 17 2024

.KEY MESSAGES...

- There are nearly daily low chances for showers and
  thunderstorms this week, especially in the afternoon and
  evening hours. Expect coverage to be widely scattered.

- Excessive Heat Warnings and Advisories are in effect due to
  an extended period of hot and humid conditions. Max heat
  indices this week will range from around 95 to 105, with the
  highest values in the warning area and in urban locations.
  Overnight lows in the 70s will provide little relief from the
  heat. High temperatures will be in the upper 80s and 90s.

&&

.DISCUSSION...
Issued at 522 AM EDT Mon Jun 17 2024

Bottom line up front: Dangerous heat and humidity is expected.
Excessive Heat warnings and advisories are in effect. Heat indices
through at least Friday look to be in the 95 to 100 degree range for
most, with values of 100 to 105 looking more likely in the
warning area (and we have higher confidence). The warning
continues through Friday at 8 pm EDT, and the advisory will
expire at 8 pm tonight. We will re-evaluate day by day for the
advisories.

Here is our local heat advisory/warning criteria for reference:

Heat Advisory criteria is: "A heat index (HI) around 100 degrees or
higher. Consider a warning if the maximum HI is going to be between
95 to 100 degrees for more than 4 consecutive days."

Warning criteria is HI >105 and a minimum HI >75F for a 48 hour
period (or if the advisory criteria continues for more than 4
consecutive days). This is because heat impacts are cumulative-
particularly for more vulnerable urban populations.

Why Warning vs Advisory?

Given that we will have heat indices varying between 95 to 105
degrees Monday through Friday (5 consecutive days), with
potential for Saturday to also have HI's around 100 degrees, I
thought it best to upgrade NW Ohio and portions of Northern
Indiana to an excessive heat warning. It's rare to get prolonged
heat like this in June, and its the first of the year. I also
have the greatest confidence in these locations (around 80% in
us getting HI's in the 100-105 degree range). Even if we don't
get true warning criteria in terms of specific heat index values
and it lingers closer to 100 degrees, we'll have possibly 6
consecutive days of advisory level heat (which verifies our
local warning criteria). To make things worse, overnight
temperatures largely stay in the upper 60s, low to mid 70s which
will provide little to no relief from the heat.

I decided on an advisory for the remainder of the area through this
evening. I am confident we'll see HI values around 100 degrees
today. However, I am less confident through the remainder of the
week how things will work out, particularly Tuesday when we have
more potential for precipitation/cloud cover west and central
(though pick your model-they are all over the place). I suspect that
we will need additional advisories as we go into Wed-Fri, but my
confidence wasn't high enough to continue the advisory all the way
through. It will be better to tackle the borderline areas day by
day.

Flies in the ointment: So what would make this not happen?

There are nearly daily chances for showers and thunderstorms
because we are in a hot, humid, and unstable atmosphere. Models,
even the ECMWF which previously kept us mostly dry, has come to
agree that the western edge of the ridge will continue to break
down, which makes us susceptible to any little shortwave that
moves through. We don't have a firm handle on the exact
placement of convection-as it's largely impossible to narrow
down due to the widely scattered nature of these patterns. We
don't expect any severe weather right now (no SPC Outlooks
either), but I'd monitor for updates on that because it could
quickly change (as we saw last night with the MCV overperforming
all the way across Michiana). With any precipitation chances
comes extra cloud cover-which could limit high temps.

The other issue could be that models the past couple days have been
overdoing the amount of moisture we'll have. We've been mixing
out in the afternoon a little better than what was depicted for
the past couple of days in earlier forecasts. To account for
this possibility in the upcoming week, when doing the forecast
I made the assumption that the dewpoints would be closer to the
mid-upper 60s to around 71. This might very well be too low, as
some of the models have dewpoints as high as 72-75! If we get
the higher dewpoints instead of mixing out, we may need to
upgrade some of the advisories to warnings, and we'll be more
likely to see those 105 HI's in the warning area (depending on
storm/cloud coverage). If not, we should be in decent shape to
verify the warning as long as we get to around a 95-100 HI each
day.

&&

.AVIATION /12Z TAFS THROUGH 12Z TUESDAY/...
Issued at 721 AM EDT Mon Jun 17 2024

Hot day today with a ridge building into the eastern half of the
CONUS. This cuts down on the forcing for the area and limits the
amount of cloud cover during the daytime and keeps us prevailing VFR
through much of the TAF period for both sites. With this warm
weather, cannot totally rule out a shower or storm and models do
have showers and storms across the area today, but do not have
enough confidence to include them in these TAFs. Better chances for
showers and storms come in after 6z tonight, but will leave that to
the next issuance to nail down timing. Have also included lines for
gusty winds between 20 and 25 kts during the afternoon within a
prevailing southwest direction.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Heat Advisory from 11 AM EDT /10 AM CDT/ this morning to 8 PM
     EDT /7 PM CDT/ this evening for INZ005>008-012>015-020-
     022-023-103-104-116-203-204-216.
     Excessive Heat Warning from 11 AM this morning to 8 PM EDT
     Friday for INZ009-017-018-024>027-032>034.
OH...Excessive Heat Warning from 11 AM this morning to 8 PM EDT
     Friday for OHZ001-002-004-005-015-016-024-025.
MI...Heat Advisory from 11 AM this morning to 8 PM EDT this evening
     for MIZ078>081-177-277.
     Air Quality Alert until midnight EDT tonight for MIZ078-177-
     277.
MARINE...None.

&&

DISCUSSION...MCD
AVIATION...Roller
Hazardous weather outlook, Jun 17, 4:45 AM EST, 2 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
545 AM EDT Mon Jun 17 2024

INZ005>008-012>015-020-022-023-103-104-116-203-204-216-MIZ078>081-
177-277-180945-
Elkhart-Lagrange-Steuben-Noble-Starke-Pulaski-Marshall-Fulton IN-
White-Cass IN-Miami-Northern La Porte-Eastern St. Joseph IN-
Northern Kosciusko-Southern La Porte-Western St. Joseph IN-
Southern Kosciusko-Cass MI-St. Joseph MI-Branch-Hillsdale-
Northern Berrien-Southern Berrien-
545 AM EDT Mon Jun 17 2024 /445 AM CDT Mon Jun 17 2024/

...HEAT ADVISORY IN EFFECT FROM 11 AM EDT /10 AM CDT/ THIS MORNING
TO 8 PM EDT /7 PM CDT/ THIS EVENING...

This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

There are chances for thunderstorms today and tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Heat indices will range from around 95 to 100 degrees at times
through the week, especially Wednesday into Friday. Additional heat
headlines are likely. Monitor the forecast for updates.

Widely scattered thunderstorms are possible at times through the
week, especially in the afternoon and evening hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ009-017-018-024>027-032>034-OHZ001-002-004-005-015-016-024-025-
180945-
De Kalb-Whitley-Allen IN-Wabash-Huntington-Wells-Adams-Grant-
Blackford-Jay-Williams-Fulton OH-Defiance-Henry-Paulding-Putnam-
Van Wert-Allen OH-
545 AM EDT Mon Jun 17 2024

...EXCESSIVE HEAT WARNING IN EFFECT FROM 11 AM THIS MORNING TO 4 AM
EDT FRIDAY...

This Hazardous Weather Outlook is for northern Indiana and
northwest Ohio.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Excessive Heat Warning.

There are chances for thunderstorms today and tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Excessive Heat Warning.

Widely scattered thunderstorms are possible at times through the
week, especially in the afternoon and evening hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-080-180945-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to mid-
line of lake.-
545 AM EDT Mon Jun 17 2024

This Hazardous Weather Outlook is for Lake Michigan and the
nearshore waters of southeastern Lake Michigan.

.DAY ONE...Today and tonight.

There are chances for thunderstorms today and tonight. Storms may
produce locally higher winds, waves, and currents.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hot and humid conditions are expected through much of the period,
with highs on land in the upper 80s and 90s and heat indices reaching
as high as 95 to 100 degrees. It will be cooler over the water,
however mariners should take precautions and be prepared for the
heat.

Widely scattered thunderstorms are possible at times through the
week, especially in the afternoon and evening hours. Storms may
produce locally higher winds, waves, and currents.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MCD

In the hours before

Local storm report, Jun 17, 1:27 AM EST, 5 hours 22 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
227 AM EDT Mon Jun 17 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0134 AM     Tstm Wnd Dmg     1 SSE Mishawaka         41.66N 86.16W
06/17/2024                   St. Joseph         IN   Public

            Numerous repots of trees down in Mishawaka.
            Time estimated by radar.

&&

Skip
Local storm report, Jun 17, 1:33 AM EST, 5 hours 16 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
233 AM EDT Mon Jun 17 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 AM     Tstm Wnd Dmg     1 SSE Mishawaka         41.66N 86.16W
06/17/2024                   St. Joseph         IN   Public

            Corrects previous tstm wnd dmg report from 1
            SSE Mishawaka. Numerous repots of trees down
            in Mishawaka. Time estimated by radar.

&&

Skip
Local storm report, Jun 17, 1:44 AM EST, 5 hours 5 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
244 AM EDT Mon Jun 17 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0137 AM     Tstm Wnd Dmg     2 NNE Gulivoire Park    41.64N 86.23W
06/17/2024                   St. Joseph         IN   Public

            Tree down on power line. Time estimated by
            radar.

&&

Skip
Special weather statement, Jun 17, 1:44 AM EST, 5 hours 5 minutes before
Special Weather Statement
National Weather Service Northern Indiana
244 AM EDT Mon Jun 17 2024

MIZ079-080-170715-
Branch MI-St. Joseph MI-
244 AM EDT Mon Jun 17 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL ST. JOSEPH AND
NORTHWESTERN BRANCH COUNTIES THROUGH 315 AM EDT...

At 244 AM EDT, Doppler radar was tracking a strong thunderstorm near
Three Rivers, moving northeast at 40 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Three Rivers, Centreville, Colon, Nottawa, Leonidas, Mendon,
Sherwood, Wasepi, Fishers Lake, and Fairfax.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4195 8523 4181 8561 4190 8569 4207 8548
      4207 8526
TIME...MOT...LOC 0644Z 234DEG 33KT 4190 8559

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

DN
Special weather statement, Jun 17, 2:20 AM EST, 4 hours 29 minutes before
Special Weather Statement
National Weather Service Northern Indiana
320 AM EDT Mon Jun 17 2024

MIZ080-170730-
Branch MI-
320 AM EDT Mon Jun 17 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN BRANCH COUNTY
THROUGH 330 AM EDT...

At 320 AM EDT, Doppler radar was tracking a strong thunderstorm near
Union City, or 12 miles northwest of Coldwater, moving northeast at
40 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Union City, Girard, Sherwood, and Hodunk.

This includes Interstate 69 in Michigan between mile markers 19 and
21.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4194 8522 4206 8530 4207 8529 4207 8485
TIME...MOT...LOC 0720Z 236DEG 33KT 4205 8521

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

DN
Local storm report, Jun 17, 2:27 AM EST, 4 hours 22 minutes before
Preliminary Local Storm Report...Summary
National Weather Service Northern Indiana
327 AM EDT Mon Jun 17 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0137 AM     Tstm Wnd Dmg     2 NNE Gulivoire Park    41.64N 86.23W
06/17/2024                   St. Joseph         IN   Public

            Tree down on power line. Time estimated by
            radar.

0140 AM     Tstm Wnd Dmg     1 SSE Mishawaka         41.66N 86.16W
06/17/2024                   St. Joseph         IN   Public

            Corrects previous tstm wnd dmg report from 1
            SSE Mishawaka. Numerous repots of trees down
            in Mishawaka. Time estimated by radar.

0142 AM     Tstm Wnd Dmg     1 S Mishawaka           41.66N 86.17W
06/17/2024                   St. Joseph         IN   Amateur Radio

            Report of trees and powerlines down on a
            house. Time estimated by radar.

1230 AM     Hail             1 WNW Mottville         41.80N 85.78W
06/17/2024  E1.00 Inch       Cass               MI   Trained Spotter

            Nickle to quarter sized hail.

0905 PM     Tstm Wnd Dmg     Berrien Springs         41.95N 86.34W
06/16/2024                   Berrien            MI   911 Call Center

            Berrien County Dispatch reported trees and
            powerlines down across the county. Time and
            centralized location estimated by radar.

0920 PM     Tstm Wnd Dmg     Three Rivers            41.94N 85.63W
06/16/2024                   St. Joseph         MI   911 Call Center

            *** 2 INJ ***
            St. Joseph County MI Dispatch reported that
            numerous trees and powerlines down in Three
            Rivers with power out. Several vehicle
            accidents from people running into fallen
            trees resulted in 2 injuries. Power also out
            in Centreville. Time estimated by radar.

1012 PM     Tstm Wnd Dmg     3 N Jones               41.94N 85.80W
06/16/2024                   Cass               MI   911 Call Center

            County Dispatch reported trees and
            powerlines down across Cass County resulting
            in numerous power outages. Time estimated by
            radar.

1020 PM     Tstm Wnd Dmg     3 E Clear Lake          41.94N 85.68W
06/16/2024                   St. Joseph         MI   Public

            Report from mPING: 3-inch tree limbs broken;
            Power poles broken.

1100 PM     Tstm Wnd Dmg     2 E North Liberty       41.54N 86.40W
06/16/2024                   St. Joseph         IN   Trained Spotter

            Large tree down across SR-4. No information
            on health of the tree. Report relayed via
            scanner at 11:35 pm EDT, but damage likely
            occurred at 11 pm per radar estimate.

0935 PM     Tstm Wnd Gst     3 WNW South Bend        41.70N 86.32W
06/16/2024  M47 MPH          St. Joseph         IN   ASOS

            ASOS station KSBN South Bend International
            Ap.

1035 PM     Tstm Wnd Gst     2 SW Fishers Lake       41.97N 85.60W
06/16/2024  M32 MPH          St. Joseph         MI   AWOS

            AWOS station KHAI Three Rivers.

1200 AM     Tstm Wnd Gst     2 SSE Mendon            41.98N 85.43W
06/17/2024  M36 MPH          St. Joseph         MI   Mesonet

            Mesonet station MIMEN 2.0 SE Mendon (MAWN).

&&

The radar

The Northern Indiana radar (KIWX), 129 km away, was scanning. The volume nearest the first event began at 11:48 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Fulton

When
June 17, 6:49 AM EST to 6:50 AM EST
Where
Fulton County, 1.48 mi NNE of Tedrow
Measured
1 in hail
Property damage
$500
Reported by
Public
Coordinates
41.620, -84.190

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2024Every state in 2024This day in weather historyWarnings in Ohio, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1179663.